Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Medford, OR

August 17, 2014Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 17, 2014, 9:00 PM PDT for Siskiyou County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 9:00 PM PDT (04:00 UTC)
Expired
Aug 17, 2014, 9:27 PM PDT
In force
27 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 73 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS56 KMFR 180400
SVRMFR
CAC093-180445-
/O.NEW.KMFR.SV.W.0031.140818T0400Z-140818T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 945 PM PDT

* AT 855 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ETNA...OR 20 MILES SOUTHWEST OF YREKA...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREENVIEW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEARLY CONTINUOUS
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4134 12278 4135 12287 4140 12297 4145 12308
      4157 12309 4161 12262 4148 12255 4136 12263
TIME...MOT...LOC 0400Z 179DEG 9KT 4149 12282

$$

BTL
2 follow-up statements
633 
WWUS56 KMFR 180415
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
915 PM PDT SUN AUG 17 2014

CAC093-180445-
/O.CON.KMFR.SV.W.0031.000000T0000Z-140818T0445Z/
SISKIYOU CA-
915 PM PDT SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR CENTRAL SISKIYOU COUNTY...

AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ETNA...OR 18 MILES SOUTHWEST OF YREKA...MOVING
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4134 12278 4135 12287 4140 12297 4145 12308
      4157 12309 4161 12262 4148 12255 4136 12263
TIME...MOT...LOC 0413Z 179DEG 9KT 4152 12282

$$
BTL
583 
WWUS56 KMFR 180427
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
927 PM PDT SUN AUG 17 2014

CAC093-180437-
/O.CAN.KMFR.SV.W.0031.000000T0000Z-140818T0445Z/
SISKIYOU CA-
927 PM PDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SISKIYOU COUNTY IS
CANCELLED...

LAT...LON 4134 12278 4135 12287 4140 12297 4145 12308
      4157 12309 4161 12262 4148 12255 4136 12263
TIME...MOT...LOC 0427Z 179DEG 9KT 4156 12282

$$
BTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:09 PM PDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 3:09 PM PDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
309 PM PDT SUN AUG 17 2014

.DISCUSSION...MUCH EXCITEMENT OR TREPIDATION...DEPENDING ON YOUR
VIEWPOINT...CONTINUES TO LOOK ON TRACK AS THE CIRCULATION PATTERN
FROM THE CLOSED LOW MOVING DOWN THE COAST BRINGS MECHANISMS FOR
THUNDERSTORM DEVELOPMENT OVER THE NEXT 48 HOURS. THETA E RICH LOW
LEVEL FLOW CONTINUES TO FEED INTO THE AREA AND CUMULUS IS BUILDING
IN THE AREA INDICATED BY THE NAM12 850-700 THETA E CONVERGENCE. THE
WEST SIDE IN OREGON HAS NOT REACHED ITS CONVECTIVE TEMPERATURE YET
AND ALL MODELS INDICATE INSTABILITY IN THAT AREA...BUT THE 700-500
RH VALUES ARE ONLY IN THE 30 PERCENT RANGE. WITH THAT DEVELOPMENT
WILL BE LIMITED AS DEV ELOPEMENT DRIES OUT INTO THE DRY LAYER
ABOVE. AS SEEN BEFORE ON OTHER FIRES THE THICK LAYER OF SMOKE IS
GREATLY INHIBITING DEVELOPMENT WITH CUMULUS BUILDING ON THE EDGES
OF THE SMOKE FIELD. THE COMPUTED FROM 850 MB LI'S REMAIN IN THE
-2 RANGE OVERNIGHT...AND HAVE KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE CASCADES AND SISKIYOUS OVERNIGHT AS A WEAK
SHORTWAVE MOVES THROUGH. THE UPPER LOW CONTINUES ITS SOUTHWARD
PROGRESS WITH THE CENTER OF THE LOW ABOUT 50 MILES OFFSHORE OF
EUREKA. PW VALUES GO ABOVE AN INCH MONDAY WITH GFS BEST LI'S NEAR
-4 IN THE CASCADES AND LOWER THAN -4 AND CAPES IN THE 800-1000
RANGE IN THOSE SAME AREAS. WITH THE LOW LI'S AND HIGH CAPES HAIL
IS A GOOD POSSIBILITY...BUT THE NAM MODEL SOUNDING MAX HAIL SIZE
OF 23 INCHES SEEMS A BIT EXTREME...AND QUARTER SIZED HAIL IS MORE
LIKELY A POSSIBILITY. WITH EASTERLY STEERING FLOW WINDS AROUND 10
MPH FROM THE EAST AND INSTABILITY CONTINUING ON THE WEST SIDE HAVE
ADDED A SLIGHT CHANCE TO SOME WEST SIDE AREAS WITH THE BEST CHANCE
ON THE UMPQUA DIVIDE. A MOSTLY DRY FRONT WILL SHIFT INSTABILITY TO
THE SOUTHERN AND EASTERN FRINGES OF THE FORECAST AREA WEDNESDAY AS
NORTHWESTERLY STABLE FLOW SETS IN ACROSS THE REGION BEHIND THE
FRONT AS THE UPPER TROUGH REMAINS IN PLACE THROUGH THE REST OF THE
WEEK. BY THE END OF THE WEEK THE UPPER TROUGH MIGRATES EAST WITH A
THERMAL TROUGH INTENSIFYING AT THE COAST WITH INTERMITTENT OFFSHORE
FLOW.

&&

.AVIATION...BASED ON THE 17/18Z TAF CYCLE...ALONG THE COAST...AREAS
OF MVFR ALONG THE COAST WILL CONTINUE TO CLEAR THROUGH THIS
AFTERNOON...BUT LOW CIGS AND VIS WILL RETURN EARLY THIS EVENING.
INLAND...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT...EXCEPT FOR
SOME AREAS OF MVFR VSBYS IN SMOKE...ESPECIALLY OVER WESTERN SISKIYOU
COUNTY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING OVER WESTERN SISKIYOU COUNTY AND IN OREGON FROM THE CASCADES
EAST. -BPN

&&

.MARINE...UPDATED 0830 AM PDT SUN 17 AUG 2014...HIGH PRESSURE
CENTERED NEAR 40 NORTH AND 135 WEST AND LOW PRESSURE ALONG THE COAST
AND INLAND WILL BOTH STRENGTHEN AND SHIFT EASTWARD OVER THE NEXT TWO
DAYS CAUSING NORTH WINDS TO INCREASE AND SEAS TO BUILD. WINDS WILL
PEAK LATE THIS AFTERNOON AND EVENING WITH THE STRONGEST WINDS AND
HEAVIEST SEAS IN THE OUTER WATERS SOUTH OF CAPE BLANCO. WINDS AND
SEAS WILL DECREASE SLIGHTLY ON MONDAY...THEN INCREASE AGAIN TUESDAY
BEFORE DECREASING AGAIN LATER IN THE WEEK. OVERNIGHT HOURS WILL SEE
EXPANDING AREAS OF FOG...WHICH SHOULD AT LEAST PARTIALLY LIFT DURING
THE LATE MORNING AND AFTERNOON.

&&

.FIRE WEATHER...

THERE IS GOOD AGREEMENT ACROSS THE MODELS CONCERNING THE
THUNDERSTORM FORECASTS THIS EVENING AND TOMORROW. THE UPPER LEVEL
LOW IS STILL EXPECTED TO DIG SOUTH ALONG THE CALIFORNIA COAST
THROUGH TUESDAY. NOT ONLY IS THIS A PREFERRED PATTERN FOR CONVECTION
IN OUR AREA, BUT MODEL SOLUTIONS ARE TRENDING MORE AND MORE ROBUST
WITH EACH CYCLE. FOR THIS EVENING, SIGNIFICANT CU FIELDS HAVE
ALREADY BEGUN TO DEVELOP OVER THE HIGHER ELEVATIONS, AND WITH MORE
ENERGY AND MOISTURE FEEDING INTO THE AREA AS WE SPEAK, FEEL
CONFIDENT THAT WE WILL SEE SOME ISOLATED THUNDERSTORMS DEVELOP ALONG
THE CASCADES IN OREGON, AND PERHAPS THE WESTERN HALF OF SISKIYOU
COUNTY IN CALIFORNIA AS WELL. MODELS HAVE SHOWN SOME ELEVATED
INSTABILITY REMAINING IN THE AREA LATE INTO TONIGHT, SO WILL LEAVE A
SLIGHT CHANCE OF THUNDER IN THE AREA THROUGH THAT TIME.

TOMORROW WILL BE THE RED-LETTER DAY. WITH THE LOW PASSING NEARBY AND
DEEPENING, INSTABILITY WILL REACH A MAXIMUM. UPPER LEVEL SUPPORT
APPEARS FAVORABLE, AND PLENTY OF MOISTURE WILL BE AVAILABLE. HAVE
INCREASED COVERAGE OF SCATTERED THUNDERSTORMS, PARTICULARLY IN
NORTHERN CALIFORNIA AND ALONG THE OREGON CASCADES. WHILE LOW LEVEL
MOISTURE DOES APPEAR LACKING, EVEN DRYER CONDITIONS LAST WEEK STILL
PRODUCED WET THUNDERSTORMS. WILL NOT RULE OUT THE CHANCES FOR SOME
DRY CELLS, BUT MANY OF THE STORMS WILL PRODUCE RAINFALL, OR PERHAPS
EVEN HAIL. THERE IS ALSO THE POTENTIAL FOR GUSTY OUTFLOW WINDS,
ESPECIALLY AS ANY CELLS COLLAPSE. FOR THESE REASONS, HAVE DECIDED TO
UPGRADE AND EXPAND THE FIRE WEATHER WATCH INTO A RED FLAG WARNING
FOR MONDAY AFTERNOON INTO THE EARLY EVENING. ALTHOUGH CONVECTION
SHOULD DECREASE IN COVERAGE BY LATE EVENING, AGAIN, SOME ELEVATED
INSTABILITY WILL REMAIN, SO HAVE EXTENDED AT LEAST SLIGHT CHANCE OF
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS.

BEYOND TOMORROW, MODELS DEPICT A DRY COLD FRONT PUSHING THROUGH THE
AREA FROM THE NORTH. WHILE THIS WILL DROP TEMPERATURES SLIGHTLY,
WINDS WILL PICK UP, AND MAY BECOME GUSTY OVER ANY NEW STARTS FROM
THE PREVIOUS 24 HOURS. OF OTHER CONCERN WILL BE DEVELOPING OFFSHORE
FLOW LATER IN THE WEEK, WHICH, ALONG WITH VIRTUALLY NO PRECIPITATION
CHANCES, WILL LIKELY DRY THINGS BACK OUT QUICKLY. OVERALL, A BUSY
FIRE WEATHER WEEK IS IN STORE FOR THE AREA. CONTINUE TO MONITOR
FUTURE UPDATES FOR MORE INFORMATION. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM TO 11 PM PDT MONDAY FOR ORZ024>031.

CA...RED FLAG WARNING FROM 1 PM TO 11 PM PDT MONDAY FOR CAZ080>084.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT TUESDAY FOR
     PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT TUESDAY
     FOR PZZ356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT MONDAY
     FOR PZZ350.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM TO 11 PM PDT
     TUESDAY FOR PZZ350.
     GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     PZZ376.
     HAZARDOUS SEAS WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT
     MONDAY FOR PZZ376.
     HAZARDOUS SEAS WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     EVENING FOR PZZ376.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:33 PM PDTSpecial Weather StatementMFRDel Norte42 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.